Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 30, NWS Midland/Odessa, TX

May 17, 2019Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 17, 2019, 7:40 PM CDT for Pecos County, Terrell County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2019, 7:40 PM CDT (00:40 UTC)
Expired
May 17, 2019, 7:58 PM CDT
In force
18 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

569 
WFUS54 KMAF 180040
TORMAF
TXC371-443-180115-
/O.NEW.KMAF.TO.W.0030.190518T0040Z-190518T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
740 PM CDT Fri May 17 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  East central Pecos County in southwestern Texas...
  Northeastern Terrell County in southwestern Texas...

* Until 815 PM CDT.
    
* At 740 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sheffield, moving east at 35 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Pecos and northeastern Terrell Counties.

This includes Interstate 10 between mile markers 317 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3060 10166 3059 10166 3070 10200 3089 10195
      3088 10188 3087 10186 3080 10183 3076 10184
      3074 10181 3070 10181 3068 10178 3065 10177
      3065 10171 3064 10167 3062 10165
TIME...MOT...LOC 0040Z 277DEG 30KT 3074 10185 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

29
1 follow-up statement
819 
WWUS54 KMAF 180058
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT Fri May 17 2019

TXC371-443-180108-
/O.CAN.KMAF.TO.W.0030.000000T0000Z-190518T0115Z/
Pecos TX-Terrell TX-
758 PM CDT Fri May 17 2019

...THE TORNADO WARNING FOR EAST CENTRAL PECOS AND NORTHEASTERN
TERRELL COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3060 10166 3059 10166 3070 10200 3089 10195
      3088 10188 3087 10186 3080 10183 3076 10184
      3074 10181 3070 10181 3068 10178 3065 10177
      3065 10171 3064 10167 3062 10165
TIME...MOT...LOC 0054Z 277DEG 30KT 3072 10168 

$$

29

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 6:27 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 17, 6:27 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Fri May 17 2019

.DISCUSSION...

&&

.AVIATION...
Have ongoing storms moving up from the south... these are strong
to severe... included mention at FST and MAF. Expect additional
storm development overnight as dryline retreats.

&&

.PREV DISCUSSION... /issued 245 PM CDT Fri May 17 2019/

DISCUSSION...

WV imagery shows an upper, closed trough over ID/NV/UT, leaving West
Texas and Southeast New Mexico under continuing progressive SW flow
aloft.  At the sfc, leeside sfc troughing on the Front Range has
induced westerly sfc flow out west, and the dryline has begun mixing
east.  At 16Z it ran N-S just east of the Texas/NM border before
bowing west into the Davis Mtns.  Currently, the Td at KMAF is
63F....more like June than mid-May.

Just east of the dryline, mesoanalysis shows an elongated bullseye
of 4000 J/kg sbcape, w/no cap.  All short-range models--HRRR, Texas
Tech WRF, NAM12--develop a classic Pecos supercell at around 21Z.
Mid-lvl lapse rates of around 7C/km or better will pose a large hail
threat, whereas 0-1km SRH is forecast to ramp up to above 100 m2/s2
after dark, so an isolated tornado can't be ruled out.  This
convection is forecast to develop north/south along the dryline
overnight, affecting mainly the upper CO Rvr valley, SE Permian
Basin, and ern Stockton Plateau.  Models develop quite a bit of QPF
in these areas, so a flash flood threat will exist, as well.

A Pac front will shunt the dryline east Saturday, bringing temps
down to below-normal and giving further convection a day off.
Sunday, temps ramp back up to above-normal as brief dirty ridging
sets in between systems.  The secondary trough is forecast to make
landfall on the upper CA coast Sunday.  A sfc trough running N-S
from SE CO to West Texas will result in a surge of return moisture,
w/the dryline sharpening up against the higher terrain by 06Z
Monday, before westerlies begin pushing it east.  Deep-lyr shear and
continued steep lapse rates mean another bout of severe convection.

In the extended forecast, long-range models develop an upper ridge
over the SE CONUS, and a large trough over the western CONUS.
However, models exhibit significant differences in the placement and
evolution of these features that far out, so we'll keep POPs minimal
into the weekend.  Temps look to remain near- to above-normal during
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  55  90 /  60  10   0   0
Carlsbad                       57  83  53  90 /   0   0   0   0
Dryden                         69  92  63  93 /  40   0   0   0
Fort Stockton                  62  85  58  91 /  40   0   0   0
Guadalupe Pass                 54  75  55  84 /   0   0   0   0
Hobbs                          56  81  51  87 /  10   0   0   0
Marfa                          52  79  48  87 /  10   0   0   0
Midland Intl Airport           62  85  56  90 /  50   0   0   0
Odessa                         62  85  56  90 /  40   0   0   0
Wink                           59  86  54  92 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, May 17, 1:13 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
113 PM CDT Fri May 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
113 PM CDT Fri May 17 2019 /1213 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected late this afternoon, but
especially tonight across portions of the Permian Basin and the
Lower Trans Pecos/Stockton Plateau. All severe weather hazards will
be possible, including large to very large hail, damaging winds,
frequent lightning, heavy rainfall,and a few tornadoes.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is an increased probability of severe thunderstorms Monday and
Monday evening across the central and eastern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary late this afternoon into
tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 17, 5:11 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
511 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          10 W BAKERSFIELD        30.89N 102.47W
05/17/2019                   Pecos              TX   PUBLIC

            PUBLIC REPORTED TORNADO JUST SOUTH OF I-10 AT
            APPROXIMATELY MILE MARKER 285.

&&

AGARCIA
Local storm report, May 17, 6:29 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
629 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             12 W IRAAN              30.91N 102.10W
05/17/2019  E1.50 INCH       Pecos              TX   TRAINED SPOTTER

&&

AGARCIA
Local storm report, May 17, 7:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
703 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             IRAAN                   30.91N 101.90W
05/17/2019  E1.75 INCH       PECOS              TX   FIRE DEPT/RESCUE

&&

AGARCIA
Local storm report, May 17, 7:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
708 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             IRAAN                   30.91N 101.90W
05/17/2019  E2.50 INCH       PECOS              TX   PUBLIC

&&

AGARCIA
Special weather statement, May 17, 7:12 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT Fri May 17 2019

TXZ070-180100-
Reagan TX-
712 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAGAN COUNTY UNTIL 800
PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Reagan County Airport, or 8 miles southwest of Big
Lake, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Lake, Reagan County Airport and Best.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3108 10138 3108 10173 3136 10168 3139 10127
      3122 10127
TIME...MOT...LOC 0012Z 231DEG 24KT 3112 10157
Special weather statement, May 17, 7:18 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
718 PM CDT Fri May 17 2019

TXZ062-063-069-070-180100-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
718 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK...
SOUTHEASTERN MIDLAND...NORTHWESTERN REAGAN AND NORTHEASTERN UPTON
COUNTIES UNTIL 800 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Rankin, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midkiff.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3133 10188 3146 10210 3182 10172 3160 10149
TIME...MOT...LOC 0018Z 224DEG 34KT 3147 10196

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:12 PM CDTSpecial Weather StatementMAFReagan48 min
May 17, 7:18 PM CDTSpecial Weather StatementMAFMidland42 min
May 17, 8:09 PM CDTSpecial Weather StatementMAFUpton51 min
May 18, 12:53 AM CDTSpecial Weather StatementMAFWinkler52 min
May 18, 1:43 AM CDTSpecial Weather StatementMAFEctor47 min
May 18, 1:59 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland, Winkler61 min
May 18, 2:11 AM CDTSpecial Weather StatementMAFReagan34 min
May 18, 2:36 AM CDTSevere Thunderstorm WarningMAFReagan39 min
May 18, 2:48 AM CDTAreal Flood AdvisoryMAFReagan3 hr
May 18, 2:56 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin64 min
May 18, 3:16 AM CDTSpecial Weather StatementMAFReagan59 min
May 18, 3:19 AM CDTSpecial Weather StatementMAFMitchell41 min
May 18, 3:59 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry61 min
May 18, 4:00 AM CDTSpecial Weather StatementMAFMitchell45 min
May 18, 4:45 AM CDTSpecial Weather StatementMAFGlasscock45 min
May 18, 4:57 AM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell, Scurry63 min
May 18, 5:26 AM CDTAreal Flood AdvisoryMAFScurry3 hr
May 18, 6:08 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Mitchell112 min
May 18, 6:18 AM CDTSpecial Weather StatementMAFReagan42 min
May 18, 10:57 AM CDTHigh Wind WarningMAFCulberson8 hr
May 18, 2:45 PM CDTHigh Wind WatchMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves37 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.